Thunderstorm Wind, Duplin
- When
- July 4, 5:05 PM EST
- Where
- Duplin County, 2.26 mi E of Warsaw
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.000, -78.040
Trees reported down along Revelle and Veaches Mill Road.
An inland trough of low pressure and a sea-breeze front provided the focus for isolated strong to severe thunderstorms. Storms developed across the coastal plains of eastern North Carolina during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An inland trough of low pressure and a sea-breeze front provided the focus for isolated strong to severe thunderstorms. Storms developed across the coastal plains of eastern North Carolina during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 4, 3:14 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 414 PM EDT FRI JUL 4 2008 .SYNOPSIS... HIGH PRESSURE WILL EXTEND OVER EASTERN NORTH CAROLINA FROM OFFSHORE THROUGH THE WEEKEND WITH A STALLED FRONT TO THE NORTH. AN UPPER LEVEL TROUGH WILL DIG IN WEST OF THE AREA AND PRODUCE A BETTER CHANCE OF SCATTERED THUNDERSTORMS SATURDAY THROUGH MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... ISOLATED SHRA DEVELOPING ON SEA BREEZE THIS AFTN BUT DISSIPATING AS SEA BREEZE CONTINUES TO MOVE INLAND...AND NOT ENOUGH COVERAGE TO WARRANT 20 POP. SOME CONVECTIVE DEBRIS FROM UPSTREAM ACTIVITY WILL RESULT IN PT CLDY SKIES OVERNIGHT. WITH CONTINUING S-SW FLOW...WENT A DEG OR 2 ABOVE PERSISTENCE FOR MIN TEMPS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... UPR LVL TROF WILL DIG INTO OH/TN VLY DURING PERIOD...SPREADING DEEPER MSTR PLUME OVER AREA FROM OFF GULF AND ATLC. LITTLE CHANGE IN SFC PRES PATTERN BUT DEEPER MSTR AND WEAK SHRT WVS MOVING THROUGH WILL RESULT IN BETTER CHANCES FOR SCT CONVECTION DURING PERIOD...MAINLY OVER INLAND SECTIONS SAT AND THEN ALL AREAS SUN AND MON. MOS BLEND FOR TEMPS DURING PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE WILL BE THE RULE FOR THE BEGINNING OF THE PERIOD. THEN RIDGE LOOKS TO WEAKEN MIDWEEK AS MODELS SHOWING SFC TROUGH STRENGTHENING WED/THUR. EXPECT TYPICAL SUMMERTIME WX...MAINLY DIURNAL CONVECTION THROUGH THE PERIOD. HIGHS GENERALLY IN THE LOW 90S/UPPER 80S...AND OVERNIGHT LOWS IN THE LOW 70S. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SCT FAIR WEATHER CU WILL DISSIPATE AFT 23Z WITH LOSS OF DAYTIME HEATING. ISOLATED CONVECTION IS FIRING FURTHER WEST AND SW OF THE AREA ALONG LEE SIDE TROUGH BUT EXPECT LITTLE CHANCE FOR DEVELOPMENT ACROSS THE TERMINALS THE REMAINDER OF THE AFTERNOON AS SUBSIDENCE INVERSION ALOFT KEEPS ACTIVITY SUPPRESSED. VFR TO CONTINUE OVERNIGHT INTO SAT BUT DID ADD SOME MVFR VSBYS TO THE KOAJ TERMINAL TOWARDS MORNING BASED ON PERSISTENCE WITH LIGHT SFC WINDS AND GENERALLY CLEAR SKIES EXPECTED. SOME MID LEVEL MOISTURE MAY RESULT IN SOME SCT MID/HIGH CLOUDS ACROSS FAR INLAND TERMINALS LATER THIS EVENING AND OVERNIGHT AS SHRA/TS ACTIVITY TO THE WEST DECAYS. INCREASING MOISTURE AND WEAK SURFACE BOUNDARIES WILL PRODUCE A FEW SHOWERS AND THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH TUESDAY WITH MVFR/LOCALIZED IFR AT TIMES VCNTY CONVECTION. && .MARINE... SW FLOW WILL PREVAIL OVER THE AREA THROUGH THE UPCOMING WEEKEND INTO THE FIRST PART OF NEXT WEEK AS SFC HIGH PRES REMAINS ANCHORED OFFSHORE AND LEE SIDE TROUGH DEVELOPS OVER INLAND AREAS THROUGH THE PERIOD. SFC WIND SPEEDS WILL LARGELY BE INFLUENCED DIURNALLY BY SFC HEATING INLAND WITH SHARPENING GRADIENT BETWEEN THE OFFSHORE HIGH AND INLAND TROUGH. EXPECTING CONDITIONS TO REMAIN JUST BELOW ADVISORY LEVELS THROUGH MUCH OF THE FORECAST PERIOD. WIND DIRECTIONS WILL BACK FROM SW EARLY TO S LATE IN THE DAYS AS SEA BREEZE/LAND BREEZE CIRCULATIONS PREDOMINATE. WILL FORECAST A PERIOD OF 15-20 KT WINDS THROUGH TUE WITH SEAS GENERALLY AVERAGING 3 TO 5 FT THROUGH THE PERIOD. LATEST WW3 GUIDANCE IS INDICATING EASTERLY SWELL ADVANCING TOWARDS THE AREA BY THE MIDDLE TO LATTER PART OF NEXT WEEK AS TS BERTHA MOVES SLOWLY W/NW TOWARDS THE WESTERN ATLANTIC. SOME OF THE LATEST MODEL GUIDANCE IS TAKING BERTHA ON A MORE WESTERLY TRACK WITH THE SYSTEM JUST NORTH OF THE BAHAMAS BY MON/14 JUL. THIS COULD HAVE A SIGNIFICANT IMPACT ON AREA WATERS BY THE END OF NEXT WEEK INTO THE FOLLOWING WEEKEND. MUCH UNCERTAINTY EXISTS REGARDING THE TRACK OF THIS SYSTEM BUT AN INCREASE IN LONG PERIOD EASTERLY SWELL APPEARS LIKELY ALONG THE NC COAST OUT AHEAD OF THE SYSTEM WHICH IS EXPECTED TOP REACH THE COASTAL WATERS AROUND THE WED/THU TIME FRAME. RIP CURRENTS...LOW THREAT ALL BEACHES FOR SAT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...CLQ AVIATION...JW MARINE...JW
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 202 AM EDT FRI JUL 4 2008 NCZ029-044>047-079>081-090>095-098-103-104-051000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 202 AM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 PM EDT FRI JUL 4 2008 NCZ045>047-081-103-051000- WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE- INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA... KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...SOUTHERN SHORES 421 PM EDT FRI JUL 4 2008 SMOKE FROM THE EVANS ROAD WILDFIRE WILL CONTINUE TO AFFECT THE AREA TONIGHT. SOUTH TO SOUTHWEST WINDS WILL PUSH THE SMOKE TOWARDS THE ALBEMARLE SOUND AND AFFECT COLUMBIA ...THE ALLIGATOR RIVER BRIDGE AND MANNS HARBOR. THE SMOKE WILL REDUCE VISIBILITIES AT TIMES AND CREATE HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ON HIGHWAYS 64...264 AND 94. MOTORISTS IN THESE AREAS ARE URGED TO BE ALERT FOR SUDDENLY REDUCED VISIBILITIES. SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS REQUIRED. JBM
The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down along Revelle and Veaches Mill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111154.